Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Mar 8, 2017, 3:34 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 8, 2017, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 3:34 AM HST (13:34 UTC)
- In effect from
- Mar 8, 2017, 10:00 AM HST
- Expired
- Mar 9, 2017, 3:34 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
862 WHHW40 PHFO 081334 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST WED MAR 8 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDE THURSDAY. THIS WILL RESULT IN WARNING LEVEL SURF LATER TODAY AND TONIGHT ALONG EXPOSED NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA LATER TODAY ALONG WEST FACING SHORES OF OAHU...AND STARTING THIS EVENING ALONG NORTH FACING SHORES OF THE BIG ISLAND. HIZ001>003-007-008-012-013-017-019-020-090245- /O.UPG.PHFO.SU.Y.0024.170308T2000Z-170310T0400Z/ /O.NEW.PHFO.SU.W.0008.170308T2000Z-170309T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 334 AM HST WED MAR 8 2017 ...HIGH SURF WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST THURSDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...RISING TO 20 TO 25 FEET. * TIMING...FROM LATE THIS MORNING THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ025-090245- /O.EXB.PHFO.SU.Y.0024.170309T0400Z-170309T1600Z/ BIG ISLAND NORTH AND EAST- 334 AM HST WED MAR 8 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY. * SURF...ALONG NORTH FACING SHORES...RISING TO 10 TO 15 FEET. * TIMING...FROM THIS EVENING THROUGH EARLY THURSDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-090245- /O.EXT.PHFO.SU.Y.0024.170308T2000Z-170309T1600Z/ WAIANAE COAST- 334 AM HST WED MAR 8 2017 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST THURSDAY... * SURF...ALONG WEST FACING SHORES...RISING TO 12 TO 18 FEET. * TIMING...FROM LATE THIS MORNING THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
4 follow-up statements
869 WHHW40 PHFO 082054 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1054 AM HST WED MAR 8 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDING THURSDAY. THIS WILL RESULT IN WARNING LEVEL SURF TODAY AND TONIGHT ALONG EXPOSED NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA THIS EVENING ALONG NORTH FACING SHORES OF THE BIG ISLAND. HIZ006-091000- /O.UPG.PHFO.SU.Y.0024.000000T0000Z-170309T1600Z/ /O.EXA.PHFO.SU.W.0008.000000T0000Z-170309T1600Z/ WAIANAE COAST- 1054 AM HST WED MAR 8 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG WEST FACING SHORES...RISING TO 15 TO 20 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ001>003-007-008-012-013-017-019-020-091000- /O.CON.PHFO.SU.W.0008.000000T0000Z-170309T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 1054 AM HST WED MAR 8 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI... OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...RISING TO 25 TO 30 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ025-091000- /O.CON.PHFO.SU.Y.0024.170309T0400Z-170309T1600Z/ BIG ISLAND NORTH AND EAST- 1054 AM HST WED MAR 8 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...RISING TO 10 TO 15 FEET. * TIMING...FROM THIS EVENING THROUGH EARLY THURSDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
840 WHHW40 PHFO 090138 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 PM HST WED MAR 8 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDING THURSDAY. THIS WILL RESULT IN WARNING LEVEL SURF TODAY AND TONIGHT ALONG EXPOSED NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA THIS EVENING ALONG NORTH FACING SHORES OF THE BIG ISLAND. HIZ001>003-006>008-012-013-017-019-020-091445- /O.EXT.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 338 PM HST WED MAR 8 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI... OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...25 TO 30 FEET....DECREASING TO 20 TO 25 FEET THURSDAY. * TIMING...THROUGH 6 PM THURSDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ025-091445- /O.EXT.PHFO.SU.Y.0024.170309T0138Z-170310T0400Z/ BIG ISLAND NORTH AND EAST- 338 PM HST WED MAR 8 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH 6 PM THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
654 WHHW40 PHFO 091335 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST THU MAR 9 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .DANGEROUS SURF WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING SHORES TODAY DUE TO A LARGE NORTHWEST SWELL. SURF WILL LOWER TO ADVISORY LEVELS TONIGHT...THEN BELOW ADVISORY LEVELS FRIDAY INTO THE WEEKEND. HIZ001>003-006>008-012-013-017-019-020-100245- /O.CON.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 335 AM HST THU MAR 9 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI... OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...20 TO 25 FEET. * TIMING...THROUGH 6 PM THURSDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ025-100245- /O.CON.PHFO.SU.Y.0024.000000T0000Z-170310T0400Z/ BIG ISLAND NORTH AND EAST- 335 AM HST THU MAR 9 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH 6 PM THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
339 WHHW40 PHFO 100134 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 PM HST THU MAR 9 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... .DANGEROUS SURF WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING SHORES TODAY DUE TO A LARGE NORTHWEST SWELL. SURF HAS LOWERED TO ADVISORY LEVELS AND WILL DROP BELOW ADVISORY LEVELS FRIDAY INTO THE WEEKEND. HIZ001>003-006>008-012-013-017-019-020-101445- /O.CAN.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/ /O.EXB.PHFO.SU.Y.0024.000000T0000Z-170310T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 334 PM HST THU MAR 9 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES...15 TO 20 FEET. * TIMING...THROUGH 6 AM FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-101445- /O.EXT.PHFO.SU.Y.0024.000000T0000Z-170310T1600Z/ BIG ISLAND NORTH AND EAST- 334 PM HST THU MAR 9 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH 6 AM FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 7, 9:50 PM HST, 5 hours 44 minutes earlier.
Area forecast discussion, Mar 7, 9:50 PM HST, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 950 PM HST Tue Mar 7 2017 .UPDATE... Forecast updated to remove mention of overnight thunderstorms from the smaller islands and surrounding waters as a more stable northerly low-level flow has moved in. It also appears that short wave energy associated with the trough aloft is sliding E, with the greatest forcing over waters E of Maui and over the Big Island. Latest ECMWF indicates the strong forcing will temporarily slide E of the area later tonight, and have reduced the thunderstorm threat to a slight chance near the Big Island after midnight. With the overnight threat of small hail waning as well, removed that from the forecast as well. && .SYNOPSIS... Unsettled weather, with heavy rain and thunderstorms, will be possible the next couple of days as strong upper-level disturbances pass over the island chain. Through Wednesday, heavy rain is most likely along a stalled band of moisture currently near Maui County and the Big Island. The band of moisture is then expected to slide toward Oahu and Kauai Wednesday night and Thursday, with gradually improving conditions on Friday. A more settled weather pattern is expected for the weekend, with light winds bringing humid conditions. && .DISCUSSION... A complex pattern remains in place this evening, with heavy showers and thunderstorms favoring the SE end of the island chain. A band of low level moisture and convergence, the remnant of an old front, remains stalled near Maui and the Big Island. Meanwhile, a strong mid to upper level trough continues to pass over the islands. Latest satellite images and lightning detection show that forcing is currently maximized over waters E of Maui and the Big Island, where strong to potentially severe thunderstorms are producing prolific lightning just E of the coastal waters. The mid-to upper-level trough is also driving a weak surface cold front that is being obscured by a band of layered high clouds just NW of Kauai. Light N winds bleeding through the surface boundary near Kauai, supported by a high to the W of the islands, are noted over the area from Molokai westward, and should lead to the overnight demise of the front near Kauai. This may also act to maximize low-level convergence along the boundary near Maui and the Big Island through Wednesday. On Wednesday, this high will drive light to moderate NE trade winds over Kauai and Oahu, where latest guidance indicates weather may resemble a fairly typical trade wind day while portions of Maui county and the Big Island remain under the gun for heavy showers and thunderstorms, where light trade winds may become interrupted by winds associated with thunderstorms. Winds will weaken Wednesday night and Thursday as a surface trough sharpens over the islands -leading to what is expected to be an extended period of light and variable winds. As the surface trough moves N of the area by the weekend, a surface ridge will extend over the islands from the E, and a stable light wind pattern is in store. In the meantime, the atmosphere will become increasingly unstable tonight and Wednesday, upping chances for heavy showers and possibly strong thunderstorms along the stalled boundary. Although the details remain elusive, the GFS and ECMWF models are both showing a roughly 100 kt jet stream setting up E end of the chain as the upper level trough digs over the region. Temps at 500 mb will fall to the - 13 to -16 C range, which is very cold by Hawaii standards. As a result, CAPE values increase, especially along the stalled low level moisture boundary, while 0-6 km bulk shear values remain elevated at 35 kt or more. This instability will set the stage for strong to possibly severe thunderstorms as early as late tonight, but chances are higher during the day on Wednesday as CAPE is maximized. The greatest threat will remain along the low level moisture boundary centered over Maui County and northern Big Island. By Wednesday night and Thursday, the latest GFS and ECMWF show deeper moisture surging northward over Kauai and Oahu, maintaining the threat for flash flooding, but potentially shifting the threat away from the Big Island. A Flash Flood Watch remains in effect statewide for the ongoing threat of localized downpours. The upper level trough will gradually weaken Thursday night and Friday, and conditions will be gradually improving, but the Flash Flood Watch may need to be extended beyond it's current expiration time. && .AVIATION... A stalled and dissipating frontal band over Maui and the Big Island will bring an increased chance showers to the eastern half of the state through afternoon. For Maui and Hawaii Counties expect periods of MVFR conditions with isolated IFR with brief ceilings below 1000 FT AGL in thunderstorms. For Oahu and Kauai another weak frontal boundary moves slowly across the western islands. Expect TEMPO MVFR conditions with low ceilings and visibility in showers with ISOL thunderstorms. AIRMET Sierra for mountain obscurations remains in effect for Maui and Kauai. This AIRMET for mountain obscuration may need to be extended to Oahu later this morning as cloud cover increases. && .MARINE... The fetch associated with a the circulation around a surface low with gale force winds located far north-northwest of the state will send a large northwest swell (330 deg) toward the islands. This swell is forecast to build over the coastal waters starting Wednesday morning. As a result, a Small Craft Advisory (SCA) is being issued for elevated seas of 10 ft or greater over the coastal waters surrounding Kauai and the waters north of Oahu starting around mid-morning Wednesday. As this swell continues to spread down the island chain, additional waters will likely be added to the SCA starting Wednesday evening. The elevated seas due to this northwest swell will likely affect the coastal waters into Thursday, when the swell is forecast to gradually subside. No additional large swells are in the forecast through this weekend. The background surface winds over the waters surrounding the Hawaiian Islands will remain relatively light through this weekend. However, unsettled weather conditions with locally heavy downpours and isolated thunderstorms remain in the forecast through Wednesday night due to the combination of a surface front moving down the island chain, a disturbance aloft setting up over the region and enhanced moisture. Mariners should be aware that any thunderstorms they encounter will be capable of producing locally strong wind gusts, frequent lightening, reduced visibilities, and possibly small hail during the next couple of days. Besides the SCA due to the large northwest swell, a High Surf Advisory will also be in affect starting around mid-morning Wednesday for exposed north and west facing shores of the smaller islands. The ECMWF-Wave guidance continues to suggest this swell may a peak a couple of feet larger than the WAVEWATCH III model output. Therefore, we will monitor buoy observations later tonight and Wednesday in case the swell is larger than we are currently forecasting. If this occurs, surf may approach the High Surf Warning criteria over parts of the state starting late Wednesday. As the northwest swell continues to subside late Thursday and Friday, surf will gradually diminish across the state from the end of the work week into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM HST Thursday for all Hawaiian islands. High Surf Advisory from 10 AM Wednesday to 6 PM HST Thursday for north and west facing shores of Niihau Kauai Oahu Molokai and for north facing shores of Maui. High Wind Warning until 6 PM HST Wednesday for Big Island Summits. Winter Storm Watch from Wednesday evening through Thursday afternoon for Big Island Summits. Small Craft Advisory from 8 AM Wednesday to 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters. && Public...Birchard Marine...Houston Aviation...Bohlin
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 2:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 2:52 PM HST | Special Marine Warning | HFO | 83 min | |
| Mar 7, 3:52 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 59 hr |
| Mar 7, 4:44 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 7, 5:30 PM HST | Special Marine Warning | HFO | 60 min | |
| Mar 7, 8:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 7, 8:12 PM HST | High Wind Warning | HFO | Hawaii | 43 hr |
| Mar 7, 8:18 PM HST | Winter Storm Watch | HFO | Hawaii | 19 hr |
| Mar 7, 9:23 PM HST | Small Craft Advisory | HFO | 54 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.